What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 26, 5:36 PM EST, 57 minutes earlier.
Area forecast discussion, May 26, 5:36 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
636 PM EDT Thu May 26 2022
...Updated Aviation Discussion...
.Mesoscale Update...
Issued at 636 PM EDT Thu May 26 2022
The initial storm cell discussed in the previous meso update has
moved northeast and left behind an outflow boundary that is oriented
SW to NE. Scattered convection behind the still discrete initial
cell has developed into a line as their cold pools have merged. They
have begun a northeastward propagation more in line with the mean
shear vector. Some cells within the line have displayed weak
rotation, especially where they intersect the outflow boundary laid
down by the initial cell. Main hazards will be damaging winds in any
surging cold pools...but embedded stronger cells could put down some
large hail. Low-level helicity remains elevated this evening and
given possible cell interaction with the outflow boundary...the
threat for weak landspout tornadoes remains possible as well.
Previous Mesoscale Discussion below:
Just a quick update on radar trends...a storm that briefly displayed
some supercellular characteristics along the IN / IL border has
moved northeastward and weakened. Other storm cells following
closely behind remain disorganized for the most part. One issue
these storms seem to be having is that they're moving into a less
favorable environment...since areas further east have not had as
much time to heat up and destabilize. Additionally, clouds have
redeveloped over these areas and thus further destabilization seems
unlikely. The lack of instability will continue to be a mitigating
factor on any storms that move in from the west.
&&
.Short Term...(This evening through Friday night)
Issued at 157 PM EDT Thu May 26 2022
Rest of Today and Tonight.
A deep closed upper level pressure system continues to slowly move
to the east across Missouri which is creating active weather
conditions across central Indiana. Low level wind fields are
generally southerly with robust moisture advection across the area.
Rain coverage has gradually lessened as the initial wave of rain
exits the area. The earlier breaks in the clouds across southern
Indiana have now made it into the south central portions of the
state which is creating a slightly unstable atmosphere. Current
model guidance suggests that by 6 PM a narrow axis of 1000 J/kg of
CAPE will be in place.
Instability parameters across Illinois are expected to be much
higher which makes sense with the mostly clear skies currently in
place. Bulk shear values in excess of 40kts and effective SRH
values near 100 m2/s2 are more than enough for strong to severe
storms especially considering storms yesterday produced damaging
winds with a less favorable wind field.
Current thoughts are that there will be two periods of storms this
afternoon and evening with the first starting after 4 PM and a
second wave near 8 PM. This assumes that the clearing that's
expected actually occurs. Damaging winds are the primary threat
with the limited instability, but can't rule out large hail. Will
be closely monitoring satellite trends through the early afternoon
to fine-tune where the greatest threat will be going forward.
Generally dry conditions expected for the overnight hours with a few
scattered showers expected here or there. The loss of daytime
heating will limit the instability and allow for no lightning. Can't
rule out a few areas of patchy fog with the abundant low level
moisture, but with the thick cloud cover and relatively strong winds
of 5-10 mph, coverage will be limited.
Friday.
Rain chances return during the daytime hours as the aforementioned
upper level low pressure system moves across central Indiana into
Ohio. As the surface and upper level flow becomes northwesterly
rain coverage will increase as the CAA aloft creates more favorable
low and mid level lapse rates. Can't rule out an isolated rumble of
thunder but the cloudy skies and cool surface conditions will limit
the instability and create unfavorable conditions for glaciation
outside of the cooler temperatures aloft and associated higher lapse
rates. Rain chances will come to an end by the overnight hours with
cooler than normal conditions expected as the clouds begin to clear.
&&
.Long Term...(Saturday through Thursday)
Issued at 157 PM EDT Thu May 26 2022
Saturday...
At last dry weather has arrived to central Indiana with a brief spell
of cool weather as a closed low exits the region. Surface high
pressure will build upstream of a developing ridge; the source of
subsidence and drier air. NW mid level flow will keep low level
temperatures cool. This in combination with near dry adiabatic
warming in the PBL will lead to highs in the mid to upper 70s.
Overnight temperatures will drop, but some dry WAA will combat the
diurnal cooling. For this reason Saturday night lows will be a few
degrees warmer than Friday night; lows in the mid 50s.
Sunday through Thursday...
Saturday will be the only day below seasonal temperature averages as
a ridge quickly builds over the Midwest above a region of dry WAA
and an elevated EML. As this EML is pushed over IL/IN, it will be
suppressed beneath broad subsidence, eventually nearing a mixed
surface layer by Sunday afternoon. This could lead to a quick
expansion of the PBL, leading to a slew of surface changes; drying
and warming the near surface layer and increasing chances for gusty
winds. Current expectations are for highs in the mid 80s, but upper
80s cannot be ruled out, and will greatly depend on the depth of the
PBL and its associated ability to adiabatically warm.
The next few days in the long term will be rather mundane with
surface high pressure continuing to build beneath an upper level
ridge. Some moisture return is likely as the ridge axis nears,
limiting the fire weather risk in the peak of the heating trend.
This wont stop the warmth however with highs in the upper 80s to low
90s both Monday and Tuesday.
The forecast is much more murky Wednesday and Thursday. Ensemble
members are having a difficult time coming to agreement on the
timing of an approaching trough, of which should bring chances of
rain sometime between Wednesday afternoon and Thursday afternoon.
Will blanket a low chance PoP for not with uncertainty on timing
high, but chances should increase as the event nears and timing
narrows.
&&
.Aviation...(00Z TAF Issuance)
Issued at 636 PM EDT Thu May 26 2022
IMPACTS:
-Brief MVFR to IFR cigs/vsbys in showers/storms through 04Z.
-MVFR cigs continue through the TAF period.
DISCUSSION: Occasional showers and storms through 04Z with highest
coverage at LAF and HUF. MVFR cigs are possible at times through
the overnight hours and will continue through the day as rain
returns. Can't rule out an isolated rumble of thunder, but coverage
during the daytime hours tomorrow will be very low. Winds are
currently easterly but will gradually become more southerly during
the overnight hours.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale...Eckhoff
Short Term...White
Long Term...Updike
Aviation...White
Hazardous weather outlook, May 26, 2:39 PM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
339 PM EDT Thu May 26 2022
INZ021-028>031-035>049-051>057-060>065-067>072-271945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
339 PM EDT Thu May 26 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected today and tonight. Some storms
may be strong to severe this afternoon with damaging winds and hail
as the main threats, though an isolated tornado cannot be ruled out.
Locally heavy rain is also possible in thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will continue through Friday evening for all or
some of the region, although severe weather is not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Thursday afternoon.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 26, 4:52 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
552 PM EDT Thu May 26 2022
INZ043-044-262215-
Parke IN-Vermillion IN-
552 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of southwestern Parke
and southern Vermillion Counties through 615 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or 12 miles north of Terre Haute, moving northeast at 20
mph. Storm are weakly rotating and have the potential to produce a
brief tornado.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Clinton around 605 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3978 8750 3974 8726 3961 8742 3961 8746
3962 8750
TIME...MOT...LOC 2151Z 206DEG 17KT 3964 8745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 26, 5:11 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
611 PM EDT Thu May 26 2022
INZ051-052-060-061-067-068-262245-
Daviess IN-Knox IN-Clay IN-Greene IN-Vigo IN-Sullivan IN-
611 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of southeastern Vigo,
eastern Sullivan, northeastern Knox, southwestern Clay, western
Greene and Daviess Counties through 645 PM EDT...
At 611 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Sullivan to 6 miles south of Linton to Washington. Movement was north
at 50 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Sullivan around 615 PM EDT.
Linton around 620 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3855 8718 3855 8720 3854 8722 3854 8725
3885 8723 3913 8742 3934 8732 3933 8711
3920 8705 3917 8705 3917 8704 3890 8692
3852 8700 3852 8709 3854 8711 3853 8712
3853 8714 3852 8714 3852 8715
TIME...MOT...LOC 2211Z 188DEG 44KT 3914 8736 3894 8720 3864 8716
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RyanSpecial weather statement, May 26, 5:15 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
615 PM EDT Thu May 26 2022
INZ035-262245-
Fountain IN-
615 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of northeastern
Fountain County through 645 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Veedersburg, or 16 miles
northwest of Crawfordsville, moving north at 15 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of northeastern
Fountain County, including the following locations... Newtown,
Hillsboro and Mellott.
This includes Interstate 74 between mile markers 18 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4030 8709 4015 8709 4010 8715 4013 8723
4032 8721
TIME...MOT...LOC 2214Z 193DEG 14KT 4018 8715
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 26, 5:26 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
626 PM EDT Thu May 26 2022
INZ056-064-065-071-072-262300-
Decatur IN-Bartholomew IN-Shelby IN-Jackson IN-Jennings IN-
626 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of southeastern Shelby,
western Decatur, eastern Bartholomew, northeastern Jackson and
northwestern Jennings Counties through 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a shower capable of
producing a landspout 7 miles northeast of Seymour, moving north at
40 mph.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Columbus around 645 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 49 and 58.
Interstate 74 near mile marker 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 8571 3896 8593 3940 8590 3941 8556
TIME...MOT...LOC 2226Z 188DEG 34KT 3903 8581
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RyanSpecial weather statement, May 26, 5:48 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
648 PM EDT Thu May 26 2022
INZ045-051>053-061-068-262330-
Daviess IN-Clay IN-Owen IN-Putnam IN-Greene IN-Vigo IN-
648 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of eastern Vigo, Clay,
western Owen, central Greene, southwestern Putnam and northeastern
Daviess Counties through 730 PM EDT...
At 647 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 13 miles
northeast of Sullivan to 16 miles south of Brazil to 11 miles
northwest of Bloomfield to 12 miles northeast of Washington. Movement
was north at 30 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Bloomfield and Brazil.
This includes Interstate 70 between mile markers 15 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3877 8706 3910 8710 3921 8719 3923 8724
3926 8724 3926 8731 3960 8725 3961 8701
3962 8701 3953 8690 3890 8690 3875 8693
TIME...MOT...LOC 2247Z 200DEG 28KT 3927 8728 3928 8716 3918 8703 3881
8706
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RyanSpecial weather statement, May 26, 6:14 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
714 PM EDT Thu May 26 2022
INZ061-069-070-262345-
Martin IN-Lawrence IN-Greene IN-
714 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of Martin, southeastern
Greene and western Lawrence Counties through 745 PM EDT...
At 714 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 14 miles
south of Bloomfield to near Shoals to 10 miles northeast of Jasper.
Movement was northeast at 40 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 8682 3878 8693 3881 8692 3882 8690
3890 8690 3891 8692 3899 8681 3899 8654
3872 8658 3869 8660 3869 8668 3853 8668
3853 8684
TIME...MOT...LOC 2314Z 206DEG 34KT 3882 8687 3873 8672 3848 8678
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Ryan